Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 17, 2018, 7:03 AM EDT for 5 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2018, 7:03 AM EDT (11:03 UTC)
- Expired
- Sep 17, 2018, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Durham County, NC, Granville County, NC, Orange County, NC, Person County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 10:00 AM EDT | FLASH FLOOD | Roxboro, NC | SURL-MT. TIRZAH RD AT ANTIOCH CHURCH RD IS CLOSED DUE TO THE POND OVER FLOWING AND COVERING THE ROADWAYS. 3300 BLOCK OF ANTIOCH CHURCH RD IS IMPASSABLE DUE TO FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 177 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
094
WGUS52 KRAH 171103
FFWRAH
NCC063-077-135-145-181-171400-
/O.NEW.KRAH.FF.W.0064.180917T1103Z-180917T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
703 AM EDT MON SEP 17 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Person County in central North Carolina...
Northwestern Vance County in central North Carolina...
Northeastern Orange County in central North Carolina...
Granville County in central North Carolina...
North central Durham County in central North Carolina...
* Until 1000 AM EDT
* At 703 AM EDT, Doppler radar indicated a thunderstorm producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Oxford, Roxboro, Rougemont, Concord, Stovall, Mayo Reservoir,
Bethel Hill, Bushy Fork, Hyco Lake and Moriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3621 7849 3622 7918 3624 7918 3624 7915
3653 7914 3654 7898 3654 7848
$$
HainesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 5:35 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 17, 5:35 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 535 AM EDT Mon Sep 17 2018 .SYNOPSIS... The center of Tropical Depression Florence will move northeast across Pennsylvania today and off the Northeast and Mid Atlantic coast tonight through Tuesday. A trailing surface front will extend down through the Appalachians through this evening, before pushing eastward across the Carolinas tonight through Tuesday night. Drier air and warm weather will follow for Wednesday into Friday as high pressure builds over the area. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 505 AM Monday... Low level mass convergence and intense moisture transport persists over the E CWA, while a band of convection extends through north- central and southwest sections, generating a narrow band of an additional 1-4" of torrential rainfall over areas that certainly don't need any more rain. As the center of Florence tracks from NE KY up through far S OH into PA today, a band of DPVA extending to its ESE will track northward, exiting NC this morning and finally bringing an end to the widespread heavy tropical rainfall over central NC. Will leave the flash flood watch in place until its scheduled expiration time at 8 am, although it's likely that some areas will still be under the gun with heavy rain for another hour or two past that time. A significant dry slot noted on GOES water vapor imagery channels will punch in from the WSW this morning and shunt the highest PW to the E, as mid level winds veer around to SSW. But low level flow will continue out of the SSE with steady moisture transport, so will maintain high chance pops, especially N, through the day. Models depict high MUCAPE peaking at 2000-3000 J/kg this afternoon (although this may be muted by subtle late-day warming 700-600 mb), along with 25-30 kts of deep layer shear, and a few strong to severe storms are not out of the question today, with the greatest risk over the west half of the CWA, where the HREF depicts a resurgence of decent updraft helicity maxima this afternoon. Expect mostly cloudy skies today, more clouds north than south, with highs in the low 80s N to mid 80s S. Scattered convection is expected to spread east into the E CWA this evening/tonight, and will retain chance pops in the east through the night ahead of the front. Lows from around 70 to the mid 70s. -GIH && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 535 AM Monday... As the remnant Florence low heads into the Northeast, trailing positively tilted mid level and surface troughs will cross central NC. Scattered storms should develop once again, this time restricted to eastern sections within marginal to moderate instability. Western sections will become much more stable as winds aloft swing around to westerly, and overall deep layer shear will lessen, which will limit storm intensity in the afternoon. Expect highs from the low 80s NW, under considerable cloudiness, trending to the upper 80s SE. Much drier air will advect in Tue evening behind the trough, leading to clearing skies and lows in the mid 60s to around 70. -GIH && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 100 AM Monday... Much drier weather is expected Wednesday through Saturday. The next chance of afternoon thunderstorms has been delayed until Sunday (mainly in the NW-N zones). So, a much needed period to dry and clean up. High pressure will be over the region Wednesday into Friday and Saturday, then shift offshore Saturday night. Mostly clear/mostly sunny weather is expected. By Sunday, a cold front is expected to approach from the north bringing a chance of showers and thunderstorms, mainly in the afternoon. Lows in the 60s will be common through Saturday, with 65-70 Sunday. Highs generally in the 80s (82-88). && .AVIATION /06Z MONDAY THROUGH SATURDAY/... As of 220 AM Monday... 24 Hour TAF period: Mainly MVFR and IFR conditions in place across the forecast area this evening as the trailing rainbands of Tropical Depression Florence continue to rotate through the area. At this time, the Triad terminals and KFAY are in a bit of a lull as far as convection is concerned but KRDU and KRWI could have several hours of continuous rain this morning. Periodic rain could remain through the day today but should taper off in intensity and coverage. VFR conditions will return from south to north later this afternoon with even the Triad sites scattering out to VFR by 21Z. Fog and low stratus will continue to be an issue during the early morning hours on Tuesday morning with concentration of lowest ceilings at the Triad terminals where very low ceilings could be experienced. Mainly MVFR conditions overnight Monday night into Tuesday morning at all other TAF sites. Long Term: Adverse conditions may come and go over the next several days as Tropical Depression Florence continues to move north and then returns through the area in the form of a cold front on Tuesday. Wednesday should see a return to VFR conditions over the entire forecast area and should remain in place through the end of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 AM EDT this morning for NCZ021>025-038>042- 073>078-083>086-088-089. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Badgett AVIATION...Ellis
Hazardous weather outlook, Sep 17, 5:32 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 532 AM EDT Mon Sep 17 2018 NCZ021>025-038>042-073>078-083>086-088-089-180945- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 532 AM EDT Mon Sep 17 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Scattered storms are expected this afternoon. A few of these storms could become strong, with small hail and wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, however storm spotters are encouraged to report any significant weather to the National Weather Service. NCZ007>011-026>028-043-180945- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 532 AM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Heavy downpours will remain possible this morning, producing an additional inch of rain and worsening any lingering flooding from Florence. Scattered storms are expected this afternoon. A few of these storms could become strong, with small hail and wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, however storm spotters are encouraged to report any significant weather to the National Weather Service.
In the hours before
Local storm report, Sep 17, 3:59 AM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 AM EDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM FLASH FLOOD ASHEBORO 35.72N 79.81W
09/17/2018 RANDOLPH NC EMERGENCY MNGR
BETWEEN 9PM AND 1AM, RANDOLPH COUNTY EM TOOK
AROUND 100 REPORTS OF TREES DOWN AND FLOODED
ROADS. THREE WATER RESCUES FROM VEHICLES
TOOK PLACE AND SEVERAL CITIZEN WERE ASSISTED
FROM FLOODED HOMES. FLASH FLOOD WATERS ARE
NOW BEGINNING TO RECEDE LEAVING SOME WASHED
OUT ROADS.
&&
BLAESSpecial weather statement, Sep 17, 5:19 AM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
519 AM EDT MON SEP 17 2018
NCZ078-170945-
Wayne NC-
519 AM EDT MON SEP 17 2018
...A STRONG STORM SHOWING SIGNS OF ROTATION WILL AFFECT CENTRAL
WAYNE COUNTY UNTIL 545 AM EDT...
At 519 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Olive, moving north at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Goldsboro, Mount Olive, Mar-Mac, Elroy and Brogden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3516 7796 3517 7797 3518 7799 3518 7800
3519 7800 3519 7804 3518 7807 3518 7812
3543 7815 3545 7814 3545 7810 3541 7786
TIME...MOT...LOC 0919Z 185DEG 28KT 3519 7804
MORROWSpecial weather statement, Sep 17, 5:45 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
545 AM EDT MON SEP 17 2018
NCZ008-024-025-171030-
Durham NC-Granville NC-Orange NC-
545 AM EDT MON SEP 17 2018
...A STRONG THUNDERSTORM SHOWING SIGNS OF WEAK ROTATION WILL AFFECT
EASTERN ORANGE...SOUTHWESTERN GRANVILLE AND DURHAM COUNTIES UNTIL
630 AM EDT...
At 545 AM EDT, Doppler radar was tracking a strong thunderstorm over
Durham, moving north at 20 mph.
Locations impacted include...
Durham, Chapel Hill, Butner, Rougemont, Stem, Lake Michie, Gorman,
Bahama, Lake Butner and Bethesda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3623 7869 3607 7874 3607 7875 3603 7875
3592 7878 3592 7881 3588 7883 3591 7901
3624 7897
TIME...MOT...LOC 0945Z 191DEG 17KT 3600 7891
MORROWLocal storm report, Sep 17, 6:08 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
608 AM EDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM TORNADO 4 N GOLDSBORO 35.44N 77.98W
09/17/2018 WAYNE NC 911 CALL CENTER
TREES REPORTED DOWN ON WILLIAM COURT.
&&
BLAESLocal storm report, Sep 17, 6:25 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
625 AM EDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM FLASH FLOOD 1 SW WILSON 35.73N 77.93W
09/17/2018 WILSON NC EMERGENCY MNGR
WIDESPREAD FLOODING IS REPORTED. MULTIPLE
LOCATIONS AROUND THE COUNTY ARE REPORTING
FLOODED STREETS AND ROADS.
&&
BLAESLocal storm report, Sep 17, 6:29 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 AM EDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM TORNADO 4 N GOLDSBORO 35.43N 77.98W
09/17/2018 WAYNE NC DEPT OF HIGHWAYS
TREE DAMAGE ON WILLIAM DRIVE WHICH IS
ADJACENT TO WILLIAM COURT.
&&
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:06 PM EDT | Special Weather Statement | RAH | Randolph | 39 min |
| Sep 16, 8:32 PM EDT | Special Weather Statement | RAH | Montgomery, Richmond | 43 min |
| Sep 16, 9:12 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Davidson, Forsyth, Guilford, Randolph | 48 min |
| Sep 16, 9:51 PM EDT | Special Weather Statement | RAH | Durham, Person | 24 min |
| Sep 16, 10:07 PM EDT | Special Weather Statement | RAH | Cumberland | 38 min |
| Sep 16, 10:27 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 78 min |
| Sep 16, 10:31 PM EDT | River Flood Warning | RAH | Chatham | 56 hr |
| Sep 16, 11:39 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Sampson | 66 min |
| Sep 17, 12:10 AM EDT | Tornado Warning | RAH | Cumberland, Sampson | 35 min |
| Sep 17, 12:50 AM EDT | Tornado Warning | RAH | Sampson, Wayne | 14 min |
| Sep 17, 2:12 AM EDT | Flash Flood Warning | RAH | Johnston, Nash, Wayne, Wilson | 8 hr |
| Sep 17, 3:21 AM EDT | Areal Flood Advisory | RAH | Durham, Granville, Wake | 3 hr |
| Sep 17, 3:50 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 3 hr |
| Sep 17, 3:53 AM EDT | Tornado Warning | RAH | Wayne | 25 min |
| Sep 17, 4:46 AM EDT | River Flood Warning | RAH | Alamance | 47 hr |
| Sep 17, 5:13 AM EDT | Flash Flood Warning | RAH | Durham, Granville, Wake | 9 hr |
| Sep 17, 5:19 AM EDT | Special Weather Statement | RAH | Wayne | 26 min |
| Sep 17, 5:45 AM EDT | Special Weather Statement | RAH | Durham | 45 min |
| Sep 17, 5:56 AM EDT | Tornado Warning | RAH | Wayne | 34 min |
| Sep 17, 6:43 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wilson | 3 hr |
| Sep 17, 6:44 AM EDT | Areal Flood Advisory | RAH | Granville, Person | 3 hr |
| Sep 17, 6:58 AM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 32 min |
| Sep 17, 7:23 AM EDT | Special Weather Statement | RAH | Chatham | 37 min |
| Sep 17, 7:32 AM EDT | Tornado Warning | RAH | Durham, Orange | 17 min |
| Sep 17, 7:40 AM EDT | Tornado Warning | RAH | Edgecombe, Halifax, Nash | 24 min |
| Sep 17, 7:52 AM EDT | Special Weather Statement | RAH | Durham | 23 min |
| Sep 17, 7:54 AM EDT | Special Weather Statement | RAH | Durham | 36 min |
| Sep 17, 7:59 AM EDT | Special Weather Statement | RAH | Chatham | 31 min |
| Sep 17, 8:08 AM EDT | Special Weather Statement | RAH | Granville | 22 min |
| Sep 17, 8:15 AM EDT | Tornado Warning | RAH | Durham, Granville | 30 min |
| Sep 17, 8:25 AM EDT | Special Weather Statement | RAH | Halifax | 50 min |
| Sep 17, 8:33 AM EDT | Special Weather Statement | RAH | Orange | 27 min |
| Sep 17, 8:44 AM EDT | Special Weather Statement | RAH | Granville | 61 min |
| Sep 17, 9:38 AM EDT | River Flood Warning | RAH | Davidson, Davie | 61 hr |
| Sep 17, 9:40 AM EDT | Areal Flood Warning | RAH | Anson, Cumberland, Harnett, Hoke, Lee, Montgomery and 5 more | 8 hr |
| Sep 17, 9:43 AM EDT | Special Weather Statement | RAH | Vance | 32 min |
| Sep 17, 9:45 AM EDT | Special Weather Statement | RAH | Person | 45 min |
| Sep 17, 9:48 AM EDT | Flash Flood Warning | RAH | Granville, Person, Vance | 4 hr |
| Sep 17, 10:40 AM EDT | Special Weather Statement | RAH | Granville | 35 min |
| Sep 17, 11:53 AM EDT | Areal Flood Warning | RAH | Alamance, Chatham, Davidson, Forsyth, Guilford, Harnett and 3 more | 6 hr |
| Sep 17, 1:57 PM EDT | Areal Flood Warning | RAH | Durham, Granville, Person | 4 hr |
| Sep 17, 2:49 PM EDT | Special Weather Statement | RAH | Alamance, Orange | 56 min |
| Sep 17, 3:25 PM EDT | Special Weather Statement | RAH | Person | 50 min |
| Sep 17, 3:27 PM EDT | Special Weather Statement | RAH | Richmond | 48 min |
| Sep 17, 3:55 PM EDT | Special Weather Statement | RAH | Orange | 35 min |
| Sep 17, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person, Vance | 79 min |
| Sep 17, 4:16 PM EDT | Special Weather Statement | RAH | Hoke, Richmond, Scotland | 74 min |
| Sep 17, 4:24 PM EDT | Special Weather Statement | RAH | Chatham | 66 min |
| Sep 17, 5:24 PM EDT | Special Weather Statement | RAH | Chatham | 51 min |
| Sep 17, 5:29 PM EDT | Special Weather Statement | RAH | Harnett, Hoke, Richmond, Scotland | 61 min |
| Sep 17, 5:45 PM EDT | Areal Flood Warning | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 18 more | 3 hr |
| Sep 17, 5:59 PM EDT | Special Weather Statement | RAH | Vance | 16 min |
| Sep 17, 6:33 PM EDT | Special Weather Statement | RAH | Harnett, Hoke, Scotland | 42 min |
| Sep 17, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore, Richmond, Scotland | 69 min |
| Sep 17, 7:08 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke, Moore, Richmond, Scotland | 2 hr |
| Sep 17, 7:42 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 48 min |
| Sep 17, 7:50 PM EDT | Special Weather Statement | RAH | Hoke | 55 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.